Doctors may finally be getting the message about the dangers of Johnson & Johnson’s fentanyl patches. Sales are down worldwide 20.5 % equating to roughly $200 million dollars. The drop comes after a series of deaths and lawsuits and at least two J & J recalls in the last two years.
Just last month, the painkiller was prescribed to a 15-year-old boy who died of an overdose following a tooth extraction. The Seattle teen was autistic and for some reason was prescribed the patch usually used for chronic pain in cancer patients and is generally prescribed for people who have developed a resistance to opium-based painkillers.
Since the 15-year-old was unable to speak and communicate to caretakers, it complicated his reaction and anyone’s ability to help him.
A civil suit has been filed because the boy was given the highest dose available, says his attorney. The hospital says it erred in prescribing fentanyl to the teen patient. Wrong prescriptions of the fentanyl patch are not an uncommon problem across the country.
A Sanford, Fla., jury in October 2008 awarded $13.3 million to the family of a 34-year-old woman who died after undergoing back surgery and using the Duragesic patch (fentanyl). The jurors decided that two J & J subsidiaries, Janssen and Alza, were responsible for her death.
J & J face about 60 other lawsuits over the Duragesic patches.
Part of the problem with fentanyl, whether by J & J or generic, is that it is delivered through a patch allowing the drug to pass through the skin and entering the blood at a constant rate. When someone takes a pill, the level of drug rises and falls in the blood, giving the body somewhat of a rest.
Transdermal patches don’t give the patient’s body a rest and they may end up getting too much of the drug.
There have been five Duragesic/fentanyl recalls since 1994. Watson Pharmaceuticals issued a recall for its leaking fentanyl painkiller patch in August and the company said that exposure to fentanyl exposure may lead to respiratory depression and possible overdose.
In 2005, the FDA said that there had been 120 reports of death related to the fentanyl patch.
Most recently, in December 2008, a division of Ortho-McNeil-Janssen a company under Johnson & Johnson recalled defective fentanyl transdermal patches. The company said some patches had a slit along one side creating the possibility that the fentanyl get could leak out of the package exposing both caregivers and the patient to an overdose.
The last official move by the FDA earlier this year came in a letter sent to the six manufacturers to demonstrate that the drug’s benefits outweigh the potential risks. While the drug has a real benefit for those suffering from so-called “breakthrough pain,” especially from cancer, the FDA notes that the number of accident overdoses is increasing.
Continue reading "Fentanyl Patch Dangers" »